Article Text

Emergency casebook

Statistics from

Flecainide cardiotoxicity precipitated by electrolyte imbalance. Caution with diuretics

A man presented with recurrent syncope, weakness and fatigue. His ECG showed marked QRS widening and he had gross hyponatraemia and hypokalaemia. His medications included bendroflumethiazide (long term) and flecainide (started 2 months previously).

This presentation was consistent with flacainide cardiotoxicity exacerbated by electrolyte disterubance. The syncopal episodes probably represented life-threatening arrhythmias. The ECG and symptoms resolved completely once the electrolytes were corrected.

Increased cardiotoxicity with hypokalaemia is documented, but not widely recognised. Hyponatraemia is documented. The clinical effects of flecainide are due to use-dependent block of sodium channels. There are reports that support the use of hypertonic sodium salts to reverse flecainide toxicity via antagonism at the receptor. By this rationale, hyponatraemia would lead to Felcainide toxicity. Flecainide has been shown to reduce salt absorption in animal bowel. It is possible that in combination with bendroflumethiazide it acted synergistically to produce profound electrolyte disturbance.

Flecainide cardiotoxicity has a significant mortality and can present non-specifically. Thus, early recognition is essential. This case demonstrates the importance of strict electrolyte control in patients who are on flecainide. We would discourage concomitant use of flecainide and bendroflumethiazide.

Out-of-hospital use of intubating laryngeal mask airway for difficult intubation cause by cervical dislocation

The intubating laryngeal mask airway (ILMA) has become a standard tool for difficult airway management in the operating room. Recent reports have outlined interest in its use in the emergency department setting. To date, there are few reports of out-of-hospital ILMA use. We describe an out-of-hospital care of difficult airway, in the context of a major cervical trauma, successfully managed with the ILMA.

An uncommon cause of Epistaxis: Cartoid Cavernous Fistula

We report on an uncommon cause of epistaxis presenting to the emergency room. Epistaxis is not an uncommon presentation to emergency rooms across the world. The majority are easily controlled and have low mortality. We present a case of a carotidcavernous fistula presenting with massive epistaxis culmination in cardiovascular collapse and death. Awareness of this entity will reduce the frequency of this condition resulting in major morbidity and mortality.

A cause for concern? Osteopoikiolsis found incidentally in the emergency department: a case report

Osteopoikolsis is a rare, inherited bone disorder, which is usually found incidentally on x ray. It may be mistaken for other, more serious disorders such as bony metastases, causing undue distress to the doctor and patient.

Acute lyeloid leukaemia presenting as faecal incontinence

Epidural sacral nerve compression as an initial feature of leukaemis is a rare complication. The findings in a 16-year-old boy who presented to an emergency department with symptoms of faecal incontinence are reports here. Radiological imaging demonstrated soft-tissue masses in the sacral epidural space. The diagnosis of acute myeloid leukaemia was confirmed on bone marrow aspirate. The characteristics and management of extramedullary leukaemia are discussed.

Death from paracetamol overdose despite appropriate treatment with n-acetylcysteine

A case of death from severe paracetamol poisoning which present early and received appropriate treatment according to evidence-based guidelines is presented here. It is very rare for patients to die from paracetamol poisoning when they receive N-acetylcysteine (NAC) within 8 h of ingestion. The patient had a marked lactic acidosis on presentation to hospital. This case demonstrates that a patient can die from paracetamol poisoning despite early and appropriate treatment, and raises the question whether lactic acidosis in a patient following paracetamol overdose should prompt the initiation of NAC treatment while awaiting paracetamol levels.

The use of cardiac output monitor to guide the initial fluid resuscitation in a patient with burns

A case of initial resuscitation of a patient with severe burns is described. Such patients can have hypotension and reduced organ perfusion for a number of reasons, and can remain in the emergency department for many hours while awaiting transfer to specialist centres. The case provides a comparison between resuscitation using traditional burns formulae and a relatively new and simple-to-use cardiac output monitor—the Vigileo monitor (Edwards Lifesciences, Irvine, California, USA). The case demonstrates that relying on fluid regimes alone can lead to insufficient resuscitation. We suggest that using technologies such as those mentioned in this article, which have the potential to be used in the emergency department, could improve the initial resuscitation of patients with burns.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.